For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic detox Go to previous topic Go to next topic Go to higher level

By phoenix On 2013.03.23 20:32
My husband has been increasingly agitated and abusive the last few weeks, ending up with a very bad episode on Thursday, where the police ended up taking him to emerg. After a very long wait he was finally admitted to the hospital last night. The doctors came to the conclusion that he is over medicated and have cut the PD drugs (requip, stalevo) by more than 50%. He is in pretty bad shape, shaky, extremely agitated and doesn't want to see me at all. I know some of you have been through this before. Any input/advice would be appreciated!

By jcoff012 On 2013.03.23 21:08
Haven't been through it, but I am here all weekend if you need anything. Jane

By Reflection On 2013.03.24 06:57
I am so sorry you, and your husband, are going through this. We never got to the point of police/emergency room - but came very close, on several occasions.

It is terribly scary when the medication makes our loved ones morph into something very different. I found that over time, my husband's real personality returned - well, a lot of it, anyway. While he was on the high doses of requip, he had no insight into how his personality had morphed into something very different, and very scary. He also thought I was the enemy, so your comment that he doesn't want to seen you resonates.

While sometimes "looking on the bright side" seems a stretch when dealing with Parkinson's, this episode, as horrible as it was and is, may be a turning point where your husband's over medication stops, and you get your husband (or at least a recognizable version of him) back.

Consider whether you may want to use this as a reason to change whoever is prescribing his medications. This may or may not be possible, depending on what other doctors are available near where you live, your insurance, etc. - but sometimes doctors don't like admitting mistakes. Sometimes, they are very open - and something like this episode will shock them into listening to you from now on, and being more attentive to the risks of over medication.

You might also consider documenting this as much as you can - on your computer, letter to his physician, whatever works for you. Especially note the meds he was on when this episode occurred, his behavior before the episode and during it. This might give you ammunition if in the future those symptoms recur to get his medications lowered, in a gentler, less traumatic way.

Also - you may be familiar with the concept of "up-regulation" and "down-regulation". Essentially, the body is smart, and adjusts to the amounts of neurochemicals it normally gets. This is why addicts go through detox, and this is why your husband is going through it as well. It's hard on them, and hard on you, but it may help to cling to the thought that as rough as it is, it is the way to living better for both you and your husband.

It sounds reading between the lines of your post that this episode was probably pretty awful for you, too. If there's anything you can do to care for you - friends, relatives, phone calls, hot baths, flowers - do it. You need it, and you deserve it. Not just because your husband needs you strong to help him, but because you, your life is worth it. Good luck.

By phoenix On 2013.03.24 21:04
Thanks for that reply. This afternoon I saw glimpses of my husband. He is in really rough physical shape, but he knew who I was and didn't want me to leave. I don't know how it got to this point, I guess living with it every day makes it harder to see how bad it is. I have some hope that I'll see more of the sweet, gentle man that I married.

By Reflection On 2013.03.24 23:06
I hope and pray that you will see more of the husband you love back each day. Indeed, when you are going through it, it is hard to recognize fully what over medication is doing - and it's so confusing. Is it the medication? The Parkinson's? His reaction to the frustrations of having Parkinson's?
I hope both of you have an easier time of it now.

By parkinit On 2013.03.25 18:49
I'm sorry you are going through this. I went through something similar several years ago. I did have to call the police as I was afraid he wouldn't go to the ER willingly. i look back and I'm not sure what it was, really. He had titrated off of Mirapex about 3 months before this episode where he was belligerent, angry, and was constantly falling. He was not my husband, but someone very dangerous (to himself). He had DBS and it could have been related to a recent adjustment gone bad, which would be similar to a drug overdose - it was bumped up.

It was a nightmare, though, so I know what you are going through. Hang in there. It will get better.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you